The Zyprexa Made Me Eat It
Somewhere in the U.S., a company called CafePress is selling womens’ T-shirts that proclaim, in essence, that the wearer is overweight because she takes a certain medication: “The Zyprexa Made Me Eat It”. I’m not kidding. I’ve seen them advertised on Facebook. And as if for emphasis, they don’t even make ’em in small sizes—they start at 16-18 and go up to a 5 XL.
I love it. I probably wouldn’t wear it, simply because I’m not interested in explaining to the world what Zyprexa is and why I take it. But I think the shirt is hilarious because the message is spelled out in tablets and capsules, and because it’s so true that I wish every frail little old person who doesn’t want to eat could be put on the drug. That’d solve THAT problem in a hurry!
As usual, I’m having difficulty not stealing the dog’s rawhide bone or chowing down on the upholstery, and for once I’m grateful that I took a vow of sugar-free chastity for Lent because I’m not snarfing cookies and candy. Maybe that’ll keep the weight gain down to a minimum……if I’m lucky. Last night I had a healthy but very large dinner, and by bedtime I was hungry again, although I managed to avoid eating by going to sleep. I don’t have any crackers or other snack-y things in the house, which is also helpful; if it’s not here, I can’t eat it, right?
Unfortunately, even eating reasonably healthy food isn’t enough to avoid weight gain when one eats too much, and of course I haven’t been getting much exercise with my broken toe, so I’m basically screwed if I stay on Zyprexa for more than a couple of weeks. Which I’m sure I will, because even if all is well when I call in report on the 31st, Dr. A won’t just yank me off of it, but taper the dose and then take me off.
I once took care of a fellow with schizophrenia and borderline personality disorder who gained sixty pounds in three months after he was started on Z. I remember how dismayed he was at piling on the pounds; at first he had no idea that it was the med that was causing it, and I didn’t want to tell him because I knew he’d refuse to take it forever after. But it would have been unethical to withhold this information, so when he finally asked me about side effects—apparently the hospital psychiatrist hadn’t listed them—I had to let him know that weight gain was indeed one of them.
“Then I shouldn’t take it?” he wanted to know.
It took all my powers of persuasion to convince him that it was in his best interests to continue with the medication, because it had performed its usual miracles and shut up the voices in his head that told him to start fires and burn holes in his skin with cigarettes. Suprisingly, he did stay on it for awhile longer, but eventually it stopped working and the last I saw of him, he was in a police car on his way to the psych ER.
So here it is a few years later, and I’m on the same drug that I used to administer to someone I considered to be “crazy”. Funny how karma comes back to bite one in the butt.
And speaking of bites, I think I just heard the leftover pizza call my name……..